Strobe lighting at dance music festivals increases the risk of an epileptic seizure, even among those who are unaware they have the condition, researchers say.
A new study found that people may be susceptible to the lighting without realising it, with other factors such as chronic sleep deprivation and drug use playing a role in some cases.
Experts from medical centres in the Netherlands told how one 20-year-old man, with no history of epilepsy, suddenly collapsed and had a fit at an electronic dance music concert after experiencing an uncomfortable “aura-like” experience while watching strobe lights.
They went on to study 400,343 visitors at 28 electronic dance music festivals across the country, of whom 241,543 were exposed to strobe lights at night-time festivals.
The results showed that strobe lighting more than tripled the risk of seizures.
Some 30 people at night-time events with strobe lighting had a seizure compared with nine attending daytime events.
Fewer than one-third of people having a seizure had used drugs such as ecstasy, and there were similar levels of drug use between those exposed to strobe lights and those who were not.
The researchers, writing in the journal BMJ Open, concluded: “This study strongly suggests that such light effects markedly enhance the risk of epileptic seizures among visitors.”
They said factors that may enhance the tendency to develop seizures may include age, sleep deprivation and substance abuse.
They said: “Regardless of whether stroboscopic light effects are solely responsible or whether sleep deprivation and/or substance abuse also play a role, the appropriate interpretation is that large [electronic dance music] festivals, especially during night time, probably cause at least a number of people per event to suffer epileptic seizures.”
They advise anyone with photosensitive epilepsy to either avoid such events or to take precautionary measures, such as getting enough sleep and not taking drugs, not standing close to the stage, and leaving quickly if they experience any of the “aura” effects.